Kentucky, 2016

Flash Flooding and Hail in Kentucky, May 11, 2016

May 11, 2016 · NWS LMK · 28 events in 15 counties and zones

A very warm and moist air mass collided with a passing weather system to bring a few rounds of severe thunderstorms to portions of central Kentucky. Damaging winds and large hail were the main impacts from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A very warm and moist air mass collided with a passing weather system to bring a few rounds of severe thunderstorms to portions of central Kentucky. Damaging winds and large hail were the main impacts from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 11, 4:48 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 11, 4:48 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
648 AM EDT WED MAY 11 2016

...Forecast Update...
Issued at 644 AM EDT Wed May 11 2016

Patches of dense fog should persist mainly along and north of I-64
this morning. Visibility restrictions are too transient and not
widespread enough to warrant a Dense Fog Advisory, so will continue
with a Special Weather Statement.

Otherwise, coverage of showers and and storms across south central
KY is running a bit higher than anticipated so bumped up Pops in
that area for a couple hours early this morning. This coverage is
being fueld by weak low level jetting over the remnant outflow
boundary. The jetting should weaken through the morning hours, so
expect a relative lull before things get going again this afternoon.

.SHORT TERM (Now - Friday Night)...
Issued at 325 AM EDT Wed May 11 2016

...Unsettled Weather Continues With More Chances for Strong Storms...

Things are mostly quiet across the CWA at this hour, although do
have a few concerns for the pre-dawn hours. The first will deal with
patches of dense fog across the northern third of our CWA. Latest IR
satellite, obs, and hi-res models are indicating that some
significant visibility restrictions will continue through dawn
mainly along and north of I-64. A Special Weather Statement has been
issued and the situation will be monitored for a possible headline.

The second issue is isoloated showers and storms across southern KY
that are developing on a remnant outflow boundary from yesterday's
storms. Not expecting more than isolated to widely scattered
coverage.

Today and Tonight...

...A Few Strong Storms Possible Today and Tonight...

Shortwave ridging aloft will pass over the region today. Meanwhile,
remnant outflow boundary currently across southern KY will lift back
north over central KY and SW Indiana. Data suggests that a strongly
unstable airmass will develop along and west of this boundary into
the afternoon hours as temps in the low 80s combine with dew points
in the upper 60s. The question will be whether moisture convergence
along the boundary will be enough to trigger showers and storms, and
overcome a subtle cap brought on by the weak upper ridge. Do think
we will see isolated to widely scattered (20-40% coverage mainly
across central KY) storms develop, but coverage should be mitigated
by the lack of trigger and weak cap. That being said, any storm that
does develop would have the potential to produce an isolated large
hail or damaging wind threat, along with excessive lightning and
heavy rain. The lack of sufficient deep layer shear will result in
pulse and perhaps a few multicell clusters. Will have to monitor
potential for any flash flooding due to yesterday's heavy rain and
slower storm motion today.

Boundary continues lifting NE as a warm front as we head into
tonight. Meanwhile, flow aloft will transition to a SW component and
increase in magnitude ahead developing central CONUS trough. With
the increase in deep layer shear and a still unstable environment in
place, strong to severe storms will be possible overnight. At this
point, it looks like best chance for that would be along and north
of the Ohio River. A few multicell clusters could produce isolated
damaging winds, some hail, lightning, and heavy rain. Lows tonight
should bottom out in the mid and upper 60s.

Thursday Night...

...Another Round of Strong Storms Possible Thursday...

Central and northern Plains trough moves toward our region on
Thursday, with large scale ascent overspreading the Ohio Valley. Our
region will be solidly in the warm sector characterized by temps in
the low 80s and dew points in the mid and upper 60s. These values
will develop beneath steepening mid level lapse rates and will
produce a moderately unstable atmosphere along with enough deep
layer shear to promote organized storms. Will go with likely to
categorical pops for the area and monitor threats as the event
approaches. Again, wind, hail, lightning and heavy rain will be the
main threats. Hydro could become a large concern in spots if
today/tonight's storms are realized. Expect highs in the low 80s.

Upper trough axis and cold front pushes east through Thursday night
with showers and storms ending across our east. Lows will drop into
the mid and upper 50s by dawn on Friday.

Friday - Friday Night...

Surface high pressure will take hold on Friday bringing a dry and
pleasant day, although cooler. Look for highs in the low 70s with a
steady WNW wind.

Overall upper pattern will remain troughy into Friday night, with
another vort rotating through. This will bring a round of scattered
showers mainly across southern IN and north central KY by dawn on
Saturday. Lows drop into the low 50s.

.LONG TERM (Saturday - Tuesday)...
Issued at 355 AM EDT Wed May 11 2016

Saturday - Sunday Night...

NW flow aloft will remain over the region during this time leading
to a cooler than normal weekend.

Scattered showers will be across the northern half of the CWA for
the first half of Saturday, however expect a dry afternoon and
evening as the trough axis passes east. With a steady NW surface
flow and cooler overall airmass, temps will only top out in the 60s.

Dry NW flow aloft with surface high pressure in place on Saturday
night will allow for temps to drop into the low and mid 40s!

Expect Sunday to be dry with increasing mid and upper level
cloudiness. Temperatures will still be confined to the 60s, but
expect a couple/few degrees warmer than Saturdday. Can't rule out an
isolated light shower or sprinkle Sunday evening across southern KY.
Sunday night lows drop into the mid and upper 40s.

Monday - Tuesday...

An overall lower confidence forecast for the start of next week, but
it appears will will go back into a pattern conducive for scattered
showers and storms as several disturbance move through our region
embedded in SW flow aloft. High temps will be back in the 70s during
this time, with milder lows in the 50s.

&&

.AVIATION (12Z TAF Update)...
Issued at 623 AM EDT Wed May 11 2016

Fog/low stratus main concern this morning at SDF and LEX as
surrounding observations and satellite imagery show patch of IFR
conditions around the terminals. This fog may brush the airfields
through 13z before lifting/burning off.

Otherwise, plan on scattered cu with bases lifting to 4-5 kft by
afternoon. A lack of surface trigger and a bit more upper level
ridging may keep shower/storm coverage less than yesterday. As a
result, will hold off any prevailing TSRA in the forecast. Some of
the hi-res models suggest southern KY may see pop-up showers/storms
by mid/late afternoon which would impact BWG. A mid/late evening
complex of storms could pass near SDF, but at this point confidence
isn't that high. By late this evening and tonight, residual moisture
and light winds may allow light fog to develop at BWG and possibly
LEX.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........BJS
Short Term.....BJS
Long Term......BJS
Aviation.......ZT
Hazardous weather outlook, May 11, 4:37 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 AM EDT WED MAY 11 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121045-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
637 AM EDT WED MAY 11 2016 /537 AM CDT WED MAY 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL REDUCE VISIBILITIES BELOW ONE HALF MILE IN
SPOTS MAINLY ALONG AND NORTH OF I-64 THIS MORNING.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY
MAINLY ACROSS SOUTHWEST IN AND SOUTH CENTRAL KY. SOME OF THE
THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH A FEW INSTANCES OF
DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL ALSO BE THREATS.

THE MAIN THREAT FOR STRONG STORMS SHIFTS TO ALONG AND NORTH OF THE
I-64 CORRIDOR OVERNIGHT WHERE GUSTY WINDS...CLOUD TO GROUND
LIGHTNING...AND HEAVY RAIN WILL BE CONCERNS. A LOCALIZED FLASH
FLOOD THREAT WILL EXIST IN AREAS THAT HAVE ALREADY PICKED UP
SIZABLE RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY.
DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT...ALONG AN
ISOLATED FLASH FLOOD EVENT IN AREAS THAT HAVE SEEN REPEATED
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING THIS
WEEK TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS

In the hours before

Special weather statement, May 11, 12:55 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 AM EDT WED MAY 11 2016

INZ076-077-083-084-089>091-KYZ023>025-111100-
ORANGE-WASHINGTON-DUBOIS-CRAWFORD-PERRY-HARRISON-FLOYD-HANCOCK-
BRECKINRIDGE-MEADE-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...ENGLISH...
TELL CITY...CORYDON...NEW ALBANY...LEWISPORT...HAWESVILLE...
HARDINSBURG...BRANDENBURG
255 AM EDT WED MAY 11 2016 /155 AM CDT WED MAY 11 2016/

...PATCHY DENSE FOG POSSIBLE THIS MORNING...

VISIBILITIES OF 1/2 TO 1 MILE ARE BEING REPORTED ACROSS SOUTHWEST
INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY THIS MORNING. THIS
PATCHY DENSE FOG WILL BE POSSIBLE THROUGH THE MORNING COMMUTE...SO
MOTORISTS ARE URGED TO DRIVE WITH CAUTION. USE YOUR LOW BEAM
HEADLIGHTS AND GIVE YOURSELF PLENTY OF DISTANCE. SUDDEN CHANGES IN
VISIBILITY ARE POSSIBLE.

ZT
Special weather statement, May 11, 2:51 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 AM CDT WED MAY 11 2016

KYZ062-071-073-074-076-110930-
METCALF-WARREN-EDMONSON-BARREN-ALLEN-
351 AM CDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN...WEST CENTRAL
METCALFE...BARREN...SOUTHERN EDMONSON AND ALLEN COUNTIES...

AT 349 AM CDT...A STRONG THUNDERSTORM WAS 12 MILES EAST OF PLUM
SPRINGS...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA TO HALF INCH HAIL ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...GLASGOW...SCOTTSVILLE...EDMONTON...BROWNSVILLE...PLUM
SPRINGS...CRESTMOOR...MOUNT VICTOR...DELAFIELD AND SMITHS GROVE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3664 8618 3711 8659 3717 8647 3715 8646
      3716 8644 3717 8644 3715 8641 3717 8640
      3720 8641 3724 8632 3700 8563 3664 8610
TIME...MOT...LOC 0849Z 284DEG 33KT 3698 8615

ZT
Special weather statement, May 11, 3:25 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
525 AM EDT WED MAY 11 2016

INZ076>078-083-084-089>092-KYZ023>031-034-035-038-039-045-046-053-
054-111230-
ORANGE-WASHINGTON-SCOTT-DUBOIS-CRAWFORD-PERRY-HARRISON-FLOYD-
CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
JEFFERSON-OLDHAM-SHELBY-FRANKLIN-SPENCER-ANDERSON-NELSON-LARUE-
MARION-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...JASPER...
ENGLISH...TELL CITY...CORYDON...NEW ALBANY...JEFFERSONVILLE...
LEWISPORT...HAWESVILLE...HARDINSBURG...BRANDENBURG...HARTFORD...
LEITCHFIELD...ELIZABETHTOWN...SHEPHERDSVILLE...LOUISVILLE...
LA GRANGE...SHELBYVILLE...FRANKFORT...TAYLORSVILLE...
LAWRENCEBURG...BARDSTOWN...SPRINGFIELD...HODGENVILLE...LEBANON
525 AM EDT WED MAY 11 2016 /425 AM CDT WED MAY 11 2016/

...PATCHY DENSE FOG THIS MORNING...

VISIBILITIES OF 1/2 TO 1 MILE ARE BEING REPORTED ACROSS SOUTHERN INDIANA
AND PORTIONS OF CENTRAL KENTUCKY THIS MORNING. THIS PATCHY DENSE
FOG WILL BE POSSIBLE THROUGH THE MORNING COMMUTE...SO MOTORISTS
ARE URGED TO DRIVE WITH CAUTION. USE YOUR LOW BEAM HEADLIGHTS AND
GIVE YOURSELF PLENTY OF DISTANCE DRIVING AS SUDDEN CHANGES IN
VISIBILITY ARE LIKELY. THE FOG IS EXPECTED TO BURN OFF A FEW HOURS
AFTER SUNRISE.

ZT
Special weather statement, May 11, 3:38 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 AM CDT WED MAY 11 2016

KYZ062-071-073>076-081-111030-
METCALF-CUMBERLAND-WARREN-MONROE-EDMONSON-BARREN-ALLEN-
438 AM CDT WED MAY 11 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WARREN...MONROE...METCALFE...BARREN...SOUTHEASTERN EDMONSON...EASTERN
ALLEN AND WESTERN CUMBERLAND COUNTIES...

AT 438 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES WEST OF GLASGOW TO 6 MILES NORTHEAST OF RED
BOILING SPRINGS...AND MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GLASGOW...TOMPKINSVILLE...EDMONTON...BROWNSVILLE...LESLIE...CAVE CITY...
SMITHS GROVE...PARK CITY...GAMALIEL AND FOUNTAIN RUN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3663 8602 3719 8631 3705 8552 3699 8549
      3662 8540 3661 8557
TIME...MOT...LOC 0938Z 303DEG 37KT 3696 8604 3662 8580

ZT

The radar

The Ft Campbell radar (KHPX), 24 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 7 hail, 6 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Logan

When
May 11, 6:36 AM CST
Where
Logan County, Olmstead to 0.83 mi NE of Olmstead
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.750, -87.020

Kentucky state officials reported high water over roadways in Olmstead.

Flash Flood, Logan

When
May 11, 7:30 AM CST
Where
Logan County, 2.61 mi WSW of Olmstead to 3.14 mi WSW of Olmstead
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
36.730, -87.060

Logan County officials reported a man stranded in a vehicle on Joe Gill Road due to high water.

Flash Flood, Logan

When
May 11, 7:41 AM CST
Where
Logan County, 2.32 mi WSW of Olmstead to 0.96 mi ESE of Whippoorwill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.740, -87.060

The Department of Highways reported high water flowing over the road in several places on Highway 79 south. There was also standing water on parts of Highway 431 south and several secondary roads in the county.

Flash Flood, Simpson

When
May 11, 7:41 AM CST
Where
Simpson County, 0.96 mi NE of Flat Rock to 0.65 mi NE of Flat Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.690, -86.538

Between 12 and 24 inches of water was flowing over a low water crossing on Kenny Perry Drive.

Flash Flood, Logan

When
May 11, 11:15 AM CST
Where
Logan County, 0.88 mi SW of Russellville to 1.73 mi WSW of Russellville
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.840, -86.890

Kentucky state officials reported several roads in the county closed to high water.

Flash Flood, Simpson

When
May 11, 11:15 AM CST
Where
Simpson County, 0.69 mi N of Flat Rock to 2.46 mi ENE of Franklin
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.690, -86.550

Kentucky state officials reported several roads closed in the county due to high water.

Hail, Oldham

When
May 11, 7:11 PM EST
Where
Oldham County, Ballardsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -85.350

Hail, Oldham

When
May 11, 7:12 PM EST
Where
Oldham County, 1.38 mi N of Ballardsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.390, -85.350

Hail, Oldham

When
May 11, 7:14 PM EST
Where
Oldham County, Ballardsville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.370, -85.350

Hail, Henry

When
May 11, 7:21 PM EST
Where
Henry County, 0.88 mi NW of Smithfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -85.260

Hail, Oldham

When
May 11, 7:21 PM EST
Where
Oldham County, Worth
Measured
0.75 in hail
Reported by
Public
Coordinates
38.350, -85.380

Thunderstorm Wind, Butler

When
May 11, 6:33 PM CST
Where
Butler County, 2.15 mi NE of Banock
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.370, -86.640

The Butler County emergency manager reported a silver maple down on a power line. Two power poles were being replaced.

Thunderstorm Wind, Jefferson

When
May 11, 7:50 PM EST to 7:55 PM EST
Where
Jefferson County, 1.89 mi NE of Louisville
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
38.252, -85.760

A very localized microburst occurred in downtown Louisville. Thunderstorm winds were estimated to be between 70 and 75 mph, which caused part of the roofing of the Louisville Gardens to be peeled off and thrown to the east. Parts of this roofing material landed on an unoccupied vehicle.

Thunderstorm Wind, Jefferson

When
May 11, 7:56 PM EST
Where
Jefferson County, 1.77 mi WNW of Highlands
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.240, -85.710

Trees were reported down in the area.

Thunderstorm Wind, Grayson

When
May 11, 7:00 PM CST
Where
Grayson County, 0.55 mi E of Short Creek
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.530, -86.470

Trees were reported down on Highway 54 one mile from Short Creek.

Thunderstorm Wind, Oldham

When
May 11, 8:02 PM EST
Where
Oldham County, 2.34 mi NNE of Harmony Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.430, -85.600

A tree was reported down on the 2300 block of North Rose Island Road in Prospect.

Hail, Hardin

When
May 11, 8:04 PM EST
Where
Hardin County, 1.09 mi W of Kraft
Measured
0.75 in hail
Reported by
Public
Coordinates
37.720, -85.990

Hail, Bullitt

When
May 11, 8:10 PM EST
Where
Bullitt County, 0.88 mi NE of Lebanon Jct
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -85.720

Thunderstorm Wind, Butler

When
May 11, 7:12 PM CST
Where
Butler County, 1.77 mi SE of Casey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.310, -86.600

Trees and power lines were reported down in the northern part of Butler County.

Thunderstorm Wind, Edmonson

When
May 11, 7:26 PM CST
Where
Edmonson County, 1.49 mi NNW of Sunfish
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.320, -86.380

Trees were reported down on Sunny Point Road and Highway 1075, near Sunfish.

Thunderstorm Wind, Henry

When
May 11, 8:30 PM EST
Where
Henry County, 0.54 mi W of Pendleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -85.310

Trained spotters estimated winds at 60 mph.

Lightning, Nelson

When
May 11, 8:30 PM EST
Where
Nelson County, 0.88 mi SE of Bardstown
Property damage
$25,000
Reported by
State Official
Coordinates
37.810, -85.460

A fire was started by lightning at My Old Kentucky Home State Park.

Thunderstorm Wind, Nelson

When
May 11, 8:30 PM EST
Where
Nelson County, 0.55 mi E of Bardstown
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.820, -85.460

Trees were reported down across the county.

Thunderstorm Wind, Henry

When
May 11, 8:31 PM EST
Where
Henry County, 0.69 mi N of Sligo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.490, -85.320

Trees were reported down in the area.

Thunderstorm Wind, Trimble

When
May 11, 8:33 PM EST
Where
Trimble County, 1.48 mi NNE of Bedford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -85.310

Trained spotters reported trees down in the area.

Thunderstorm Wind, Washington

When
May 11, 8:54 PM EST
Where
Washington County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.680, -85.210

A tree was reported down on Maplewood Avenue in Springfield.

Thunderstorm Wind, Garrard

When
May 11, 9:50 PM EST
Where
Garrard County, 0.88 mi NE of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.630, -84.570

Local law enforcement reported trees down in the area.

Thunderstorm Wind, Lincoln

When
May 11, 9:56 PM EST
Where
Lincoln County, 0.69 mi N of Sugar Grove
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.460, -84.570

Trees were reported down on Henry Clay Road while a culvert was washed out on Highway 698.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626615, 626616, 626617, 626618, 626619, 626620, 626621, 624081, 624091, 624082, 624083, 624101, 624084, 624085, 624094, 624098, 624086, 624087, 624093, 624095, 624088, 624096, 624097, 624089, 624090, 624099, 624092, 624100.